Monday, June 21, 2010

Sudden cardiac death in a young athlete


Every year, it seems, there are a few high school or college athletes that fall over dead on the field.

According to statistics this happens 24-30 times a year.

That’s more than a few.

Half experience some symptoms beforehand. Often these are overlooked or not recognized.

One condition that can be present is ARVD, arrhythmogenic right ventricular dysplasia (you know how docs talk). This results in irregular heartbeat from excess fatty tissue in the right ventricle (compartment). The youngster may experience palpitations, dizziness or fainting.

ARVD can be detected early and repaired by use of an implanted defibrillator. Sometimes drugs are used as well. An MRI will probably be used to diagnose this.

Some programs, such as the Save an Athlete program, provides screening the locker room, including an electrocardiogram. Last year, the program screened 2,500 athletes. More than 100 had a family history of sudden death. More than 200 of the youngsters had high blood pressure and 650 had an abnormal EKG.

Other problems besides ARVD were discovered.

Unfortunately a beta blocker drug or defibrillator may end an athletic career. It’s a tradeoff—stay alive and enjoy sports from the sideline or chance it.

No comments: